Although Arnold Knutsen and I “met” virtually five years ago, we only first spoke on the phone recently when he called to share his story. He’s the eldest member of the online benzodiazepine support group we cohabitate. His posts in the group always reeked of desperation, and there was a palpable sense of urgency to his pursuit of a cure for his situation. It was clear he was suffering terribly and was terrified he would die like this.
In his younger years, Arnold worked on guided missiles, submarines and space shuttles as a technician and quality analyst for NASA. Now, at age 81, he resides in Florida with his wife of 62 years.
In 2003, Arnold fractured his skull falling off a scooter. The hospitalist prescribed a two-week supply of lorazepam (Ativan), 1mg/day, with discharge instructions to follow up with a neurologist — instructions that would ultimately prove to significantly diminish his quality of life.
Unsuspecting, Arnold accepted nine-and-a-half years of “legacy prescriptions” for lorazepam from that neurology clinic — taking them as directed. Probably due to tolerance, his dose was escalated over those years to 4 mg/day, and then eventually to 8 — the equivalent to 80 mg of Valium. The dose increases were never explained: “It was always just a quick, routine visit — here’s your refill, bye,” said Arnold.
Most prescribing guidelines recommend limiting benzodiazepines to two to four weeks, including tapering off time. And, even though the 2019 Beers Criteria strongly recommends that benzodiazepines and Z-drugs are potentially inappropriate medications for use in older adults, a recent study reveals that seniors > 65 may be the most prevalently prescribed group.
By the end of 2012, Arnold had blacked out and fallen several times, amassing three concussions and an artificial elbow and shoulder from the resultant fractures. Connecting the dots, Arnold requested to stop lorazepam. His neurologist abruptly switched him to 80mg of Valium and instructed him to halve his dose weekly until down to 10mg, then stop. Arnold developed shakes and other withdrawal symptoms, so the neurologist reinstated 5mg for a week — a four-week taper in total.
For patients like Arnold on a benzodiazepine equivalent to 80mg of Valium (e.g., 8mg Ativan, 4mg Klonopin, 4mg Xanax) long term, the Ashton Manual recommends a stepwise crossover to Valium — subbing out a fraction of the total day’s dose every week or two for the equivalent in Valium — followed by a 36- to 67-week taper (with the disclaimer that more sensitive patients may require longer).
Post-taper, Arnold experienced chest pains as well as muscle tension and spasms that limited his ability to walk. As time progressed, he deteriorated even further. By 2015, he had stopped leaving his home: “It just kept getting worse. The tension is so bad now I can’t even barely get to the next room. And, probably one of my worst symptoms is: I stop when I’m trying to walk. It’s like if you have your car in neutral and you want to put it in gear, but it won’t go in gear.” In addition, Arnold also experiences head pressure, tinnitus, anxiety, panic attacks, crying spells, and difficulty falling asleep. “I also have no long-term memory at all; I don’t remember one day of my past life … so I have to ask people. And, people don’t understand,” he said. So for over six years now, Arnold has spent his days and nights confined to his living room chair. The silver lining? He can use his arms to pour cereal, brush his teeth and, with difficulty, comb his hair.
Arnold experienced none of these symptoms before lorazepam — describing himself in times past as “healthy as can be” — and he recalls no warnings about the potential for such outcomes at the time of initial prescription.
In the first two years after withdrawing, Arnold consulted four different neurologists and tried multiple muscle relaxers for his symptoms — they either didn’t help or exacerbated things. And, one 1mg tablet of Klonopin in a reinstatement attempt caused Arnold to stiffen up so tight he couldn’t move at all. He hasn’t taken anything since and feels doctors don’t know how to help him. “Withdrawal lasts no more than a year, so it must be something else, is how the original neurologist puts it,” said Arnold. I asked Arnold if he’s convinced his symptoms resulted from benzodiazepines. He assuredly replied, “Oh yes!”
Protracted symptoms following benzodiazepine cessation were recognized back in 1991 by Dr. Heather Ashton. Dr. Malcolm Lader, who has published more than 100 papers on benzodiazepines, can be quoted saying, “Some of the [UK] tranquilizer groups can document people who still have symptoms ten years after stopping.” And, a recent paper about benzodiazepines in PAINWeek Journal concludes, “Now other problems are coming to the fore, long known to patients but under-recognized by healthcare providers. Among them is the experience of mechanistically perplexing protracted withdrawal symptoms. Although the exact explanation of this phenomenon needs to be elucidated, it is mechanistically plausible, and should be acknowledged and taken seriously by clinicians.”
Arnold’s 79-year-old wife has to do everything for him. She walks with him everywhere, even to the restroom so that he can use her shoulder for support. “She just finished mowing the lawn, which I should be doing,” he whispered into the phone — the guilt audible. Arnold believes the stress of caring for him has caused her two heart attacks. “I can tell this is horrible for her. Sometimes I get into these crying spells because I hurt so bad and it never lets up, and I can’t stand it. Finally, I break down and start balling, like a kid almost, and she comes over and puts her arms around me, and she’s crying too,” he said — their deep love perceptible.
Arnold offered the following thought to close our call: “Knowing what I know now, I never would’ve taken benzodiazepines — no way. They’re the worst thing that’s ever happened to people.” Reclined atop some pillows in the bed I’ve grown to hate, my own health similarly blighted from eight-plus years of the same protracted syndrome, I imagined Arnold imprisoned in his chair. I wondered if I would’ve rather lost my prime to this, as I had, or my golden years, like Arnold. Each had its downsides—with youth, financial hardship and a loss of reproductive years; with age, frailty and a limited time clock. Ugh, what a futile exercise — there’s never a good time to endure this hell and, except in cases where benefits could greatly outweigh risks and patients are fully informed, it should be prevented at all costs.
Nicole Lamberson is a physician assistant and serves on the medical advisory board, Benzodiazepine Information Coalition.
Image credit: Shutterstock.com